Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

August 1, 2014Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Aug 1, 2014, 5:13 PM EDT for Monroe County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 5:13 PM EDT (21:13 UTC)
Expired
Aug 1, 2014, 6:00 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS81 KBUF 012113
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
513 PM EDT FRI AUG 1 2014

NYZ003-012200-
MONROE NY-
513 PM EDT FRI AUG 1 2014

...A STRONG THUNDERSTORM MOVING ACROSS MONROE COUNTY...

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SCOTTSVILLE...AND MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  BRIGHTON...
   HENRIETTA...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4318 7757 4302 7748 4299 7779 4307 7784

$$
REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:25 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 1, 3:25 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
325 PM EDT FRI AUG 1 2014

.SYNOPSIS...
DISTURBANCES ROTATING AROUND LOW PRESSURE IN EASTERN CANADA WILL
KEEP THE AREA OUT OF THE TRUE MID SUMMER HEAT AND HUMIDITY THROUGH
AT LEAST EARLY NEXT WEEK. THERE WILL BE THE CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...MAINLY AWAY FROM THE
LAKES...AND OVER THE SOUTHERN TIER AND FINGER LAKES REGION.

&&

.NEAR TERM /THROUGH SATURDAY/...
A CLOSED LOW CENTERED OVER JAMES BAY WILL CONTINUE TO SWING SUBTLE
SHORTWAVE TROUGHS ACROSS THE GREAT LAKES REGION INTO SATURDAY.

A THIN LINE OF THUNDERSTORMS ALONG A LAKE BREEZE BOUNDARY FROM
ROUGHLY KJHW TO SOUTH OF KROC WILL CONTINUE THE REST OF THE
AFTERNOON. ISOLATED STORMS MAY FORM ALONG THE NIAGARA PENINSULA AND
ACROSS THE SOUTHERN ONTARIO SHORELINE.

ANY SHOWERS/STORMS SHOULD END WITH THE LOSS OF DAYTIME HEATING THIS
EVENING FOR A QUIET NIGHT...BUT EXPECT SOME CLOUDS TO MOVE IN AHEAD
OF THE NEXT STRONGER SHORTWAVE TROUGH THAT WILL APPROACH THE GREAT
LAKES REGION.  CLOUD DEVELOPMENT WILL ALSO BE AIDED BY MID LEVEL
MOISTURE STREAMING NNE FROM THE ATLANTIC COAST AS THE JET ON THE
EAST SIDE OF THE UPPER LEVEL JAMES BAY LOW CONTINUES TO STRENGTHEN
WHILE THE LOW ITSELF BEGINS TO MOVE TO THE NORTHEAST. ANY SHOWERS
SHOULD HOLD OFF UNTIL WELL AFTER DAYBREAK.

COOL TEMPS ALOFT COMBINED WITH MOIST SURFACE DEWPOINTS AND DIURNAL
HEATING WILL ALLOW SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO DEVELOP AGAIN ON SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE AXIS OF OUR EASTERN CONUS 500MB TROUGH WILL LIFT FROM THE OHIO
VALLEY ACROSS THE LOWER GREAT LAKES TO NEW ENGLAND BY MONDAY. AS
THIS FEATURE CROSSES OUR REGION IT WILL INTERACT WITH A DEEP PLUME
OF MOISTURE IN PLACE TO CONTINUE CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HIGHEST CHANCES WILL BE FOUND FROM
SATURDAY NIGHT INTO SUNDAY AFTERNOON WHERE INSTABILITY WILL PEAK
WHILE JUST A SLIGHT CHANCE IS POSSIBLE ON MONDAY AND MONDAY NIGHT
AHEAD OF THE NEXT SHORTWAVE DIVING ACROSS THE GREAT LAKES. LACK OF
STRONG WIND SHEAR WILL PREVENT A THREAT OF SEVERE WEATHER BUT THE
LIGHTER WINDS MAY STILL ALLOW PULSE STORMS CAPABLE OF HEAVY
DOWNPOURS AND SMALL HAIL. 850MB TEMPS AROUND 13C WILL KEEP HIGH
TEMPERATURES JUST SLIGHTLY BELOW NORMAL WHILE OVERNIGHT TEMPS WILL
DIP INTO THE MID 50S TO LOW 60S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BROAD 500MB TROUGHINESS WILL LIE ACROSS THE GREAT LAKES THROUGH THE
MIDDLE OF NEXT WEEK THEN MODELS HINT AT WEST COAST RIDGING BUILDING EAST
TO THE UPPER GREAT LAKES TOWARD THE SECOND HALF OF NEXT WEEK.
THIS PATTERN WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN PLAY
TUESDAY FALLING TO SLIGHT CHANCE BY WEDNESDAY WHEN THE TROUGH AXIS
IS FORECAST TO SHIFT EAST OF THE FORECAST AREA. AFTER THIS RISING
HEIGHTS ALOFT AND SURFACE HIGH PRESSURE SHOULD BRING A FEW DRY DAYS
TO CLOSE OUT THE WEEK. THE PACIFIC SOURCED FLOW PATTERN WILL KEEP
TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE WITH HIGHS RANGING FROM
THE MID TO UPPER 70S AND LOWS FALLING INTO THE UPPER TO MID 50S
ESPECIALLY TOWARD THE END OF THE WEEK AS A DRY NORTHERLY FLOW SETS
UP ON THE EASTERN SIDE OF THE SURFACE HIGH.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION CONTINUES ALONG AND INLAND FROM LAKE BREEZE BOUNDARIES.
CEILINGS IN CONVECTION WILL BE 3-4K FT WITH VSBY 2-3SM. EXPECT
CONVECTION TO FALL APART WITH THE LOSS OF DAYTIME HEATING LATE
TODAY.  AFTER SOME EVENING CLEARING...EXPECT A STEADY INCREASE IN
CLOUD COVER OVERNIGHT DUE TO MOISTURE MOVING IN FROM THE SOUTH.
ADDITIONAL CONVECTION WILL FORM ON SATURDAY MAINLY AWAY FROM THE
LAKES.

OUTLOOK...
SATURDAY NIGHT THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IS
EXPECTED. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AWAY FROM
THE LAKES SUNDAY THROUGH TUESDAY...WITH PATCHY VALLEY FOG EACH NIGHT.

&&

.MARINE...
A RELATIVELY WEAK SFC PRESSURE GRADIENT INTO EARLY NEXT WEEK WILL
RESULT IN ONSHORE BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE
BREEZES OVERNIGHT. THERE WILL BE THE RISK FOR THUNDERSTORMS SATURDAY
AFTERNOON.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN
NEAR TERM...FRANKLIN
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...FRANKLIN
MARINE...FRANKLIN
Hazardous weather outlook, Aug 1, 5:10 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT FRI AUG 1 2014

NYZ001>008-010>014-019>021-085-020915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 1, 4:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
453 PM EDT FRI AUG 1 2014

NYZ012-013-012130-
LIVINGSTON NY-WYOMING NY-
453 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...VERY HEAVY
  RAIN AND STRONG GUSTY WINDS TO 40 MPH. THIS STORM WAS LOCATED NEAR
  GENESEO...AND MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENESEO...
  LEICESTER...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4293 7771 4277 7761 4272 7797 4281 7801

JAM
Special weather statement, Aug 1, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
513 PM EDT FRI AUG 1 2014

NYZ003-012200-
MONROE NY-
513 PM EDT FRI AUG 1 2014

...A STRONG THUNDERSTORM MOVING ACROSS MONROE COUNTY...

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SCOTTSVILLE...AND MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  BRIGHTON...
   HENRIETTA...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4318 7757 4302 7748 4299 7779 4307 7784

REYNOLDS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:53 PM EDTSpecial Weather StatementBUFLivingston37 min
Aug 1, 5:28 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne40 min
Aug 1, 5:34 PM EDTSpecial Marine WarningBUF56 min
Aug 1, 5:43 PM EDTSevere Thunderstorm WarningBUFMonroe47 min
Aug 1, 6:18 PM EDTSpecial Marine WarningBUF57 min
Aug 1, 6:49 PM EDTSpecial Weather StatementBUFMonroe26 min
Aug 1, 6:56 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne64 min
Aug 1, 7:52 PM EDTSpecial Marine WarningBUF83 min

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.